Hail, Latah
- When
- May 28, 1:15 PM PST to 1:45 PM PST
- Where
- Latah County, 8 mi NW of Deary
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.882, -116.650
A severe thunderstorm dumped a significant accumulation of hail eight miles southwest of Deary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm dumped a significant accumulation of hail eight miles southwest of Deary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 28, 10:30 AM PST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 1130 AM PDT WED MAY 28 2008 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .DISCUSSION... UPDATED AVIATION DISCUSSION. TODAY AND TONIGHT...SPLIT FLOW PATTERN TO CONTINUE THIS PERIOD WITH THE MAIN UPPER LEVEL JET EITHER POKING INTO THE YUKON OR INTO SOUTHERN CALIFORNIA. THE CALIFORNIA PORTION WAS BY FAR THE STRONGER SEGMENT OF THE JET WITH SPEEDS NEARING 110KTS AND EXTENDING FROM NEAR SAN DIEGO TOWARD THE FOUR CORNERS. THE JET WILL CONTINUE TO EJECT NE THROUGH THE DAY WHICH WILL HAVE SUBTLE DIFFERENCES ON THE PREVAILING FLOW PATTERN OVER THE INLAND NW. OVER THE PAST SEVERAL DAYS OUR FLOW PATTERN WAS PRIMARILY IN AN OFFSHORE ORIENTATION...BUT TODAY IT WILL TURN INCREASINGLY TO THE SOUTH. TYPICALLY THE TRANSITION IS ACCOMPANIED BY AN INCREASE IN ATMOSPHERIC MOISTURE AND WARMER TEMPS AND TODAY SHOULD PROVE NO EXCEPTION. THIS ADDED HEAT AND MOISTURE WILL LIKELY TRANSLATE TO AN INCREASE IN CONVECTIVE POTENTIAL...AT LEAST COMPARED TO THE PAST FEW DAYS. THE BIG QUESTION IS WHERE WILL IT FIRE. THE BEST CHANCES WILL LIKELY BE TIED TO WHERE WILL THE BEST MOISTURE POOLS AND WILL THERE BE ANY TRIGGERING SHORTWAVE TROUGHS. AS FOR FORESEEABLE SHORTWAVE TROFS...THERE CURRENTLY IS A COMPACT ONE OVER NE OREGON...TRIGGERING AN AREA OF CONVECTION OVER NE OREGON AND ROTATING OFFSHORE ACROSS EXTREME SOUTHERN WA. WITH THE UPPER LEVEL PATTERN REMAINING FAIRLY STAGNANT...WE SUSPECT THIS DISTURBANCE WILL GENERALLY REMAIN ON THE SOUTHERN OUTSKIRTS OF OUR CWA THIS MORNING. NONETHELESS...THE IMPORTANCE OF THIS FEATURE WILL BE TO INCREASE THE LOW-LEVEL MOISTURE. THIS WILL BE CRUCIAL FOR LATER TODAY...AS THE MEAN SFC-850 MB FLOW TURNS INCREASINGLY TO THE SOUTH...WHICH SHOULD ADVECT SOME OF THIS MOISTURE NORTHWARD INTO OUR CWA. THIS INFLUX OF MOISTURE GIVES A SOLID BOOST TO THE CAPE VALUES THIS AFTERNOON...WITH BOTH THE GFS AND NAM PLACING AN AREA OF 1000 J/KG OVER THE SE QUARTER OF THE CWA BY THIS AFTERNOON AND LINGERING INTO THE EVENING. WHILE THE CAPES ARE HIGH...THE WIND SHEAR AT BOTH 0-3 AND 0-6 KM IS EXCEEDINGLY WEAK AND THUS SUSTAINED AND ORGANIZED CONVECTION SEEMS QUITE IMPROBABLE. NONETHELESS...CAPE VALUES THIS HIGH CAN SUPPORT ISOLATED MODERATE HAIL STONES WITH FAVORABLE WET BULB ZERO HEIGHTS AROUND 10K FEET. WHILE CONVECTION CHANCES LOOK RATHER GOOD FOR THE SE ZONES...ELSEWHERE IT REMAINS A LITTLE MORE IFFY. THE MODELS HAVE BEEN HAVING DIFFICULTIES WITH THEIR HANDLING OF THE LOW-LEVEL DEWPOINTS AND HAVE GENERALLY ERRED ON THE MOIST SIDE. MUCH OF THIS HAD TO DO WITH THE PERSISTENT OFFSHORE FLOW REGIME...WHICH LIKELY WILL BE WANING TODAY. EVEN SO...WE SUSPECT THE INSTABILITY PROGS ARE LIKELY TOO HIGH...ESPECIALLY OVER THE NORTHERN ZONES. THE NOD THIS AFTERNOON WILL GO TO THE LESS JUICY GFS MODEL. FOR TONIGHT...ALL SHORT RANGE MODELS ARE INSISTENT THAT WE WILL SEE A CHANCE OF NOCTURNAL CONVECTION AS THE 800-600 MB LAYER MAINTAINS AN IMPRESSIVE AMOUNT OF POTENTIAL INSTABILITY OVER THE EASTERN HALF OF THE CWA. WHILE THIS POTENTIAL INSTABILITY ITSELF DOES NOT GUARANTEE CONVECTION...THE PRESENCE OF A SHORTWAVE TROF WOULD PROVIDE THE NECESSARY KICKER. UNFORTUNATELY...BOTH THE GFS AND NAM SPIN UP NOISY CONVECTIVE VORTICITY CENTERS OVERNIGHT OVER NORTHEAST OREGON AND SHIFT THEM NORTHWARD. THESE FEATURES ARE GENERALLY OVERDONE AND THUS TEND TO BE IGNORED. HOWEVER SURPRISINGLY THE PRESENCE OF THESE FEATURES IS GENERALLY EVEN SUPPORTED BY A MYRIAD OF SREF RUNS. ALTHOUGH THE EXACT PLACEMENT IS NEARLY IMPOSSIBLE TO FORECAST...MOST OF THE SREF RUNS TAKE THEM FROM THE BLUES AND PUSH THEM INTO THE CENTRAL PANHANDLE AROUND THE SE PERIPHERY OF THE SURFACE/850 MB LOW. MEANWHILE THE SAME SFC/850 MB PRESSURE ANALYSIS DEPICTS A SUBTLE MARINE PUSH OVER THE CASCADES OVERNIGHT...WHICH SHOULD GREATLY DECREASE ANY CHANCE OF CONVECTION FOR THE WESTERN THIRD OF THE CWA IN THE OVERNIGHT HOURS. TEMPERATURES SHOULD REMAIN FAIRLY SIMILAR TO YESTERDAY...BUT OVERNIGHT LOWS WILL BE QUITE BALMY GIVEN HIGHER SURFACE DEWPOINTS AND A GOOD INFLUX OF CLOUDS. FX && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW. RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY MORNING. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 74 53 68 50 72 49 / 30 40 50 30 10 10 COEUR DALENE 73 53 67 49 71 47 / 30 40 50 30 10 10 PULLMAN 71 52 65 49 70 47 / 50 50 50 30 10 10 LEWISTON 78 55 72 54 76 53 / 50 60 40 20 10 10 COLVILLE 78 51 73 49 75 47 / 40 40 50 40 20 10 SANDPOINT 73 51 66 50 70 45 / 30 40 50 40 20 10 KELLOGG 70 49 63 47 66 46 / 50 60 60 40 20 10 MOSES LAKE 79 54 77 51 78 52 / 30 40 20 10 0 0 WENATCHEE 78 57 75 54 76 55 / 30 40 20 10 0 0 OMAK 80 54 77 50 76 50 / 40 30 30 10 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 546 AM PDT WED MAY 28 2008 IDZ001>004-026-027-WAZ031>038-041>044-291300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 546 AM PDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 115 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100664.